Steroid induced osteoporosis medscape

Steroid-induced osteoporosis (SIOP) is osteoporosis arising due to use of glucocorticoids (steroid hormones) - analogous to Cushing's syndrome and involving mainly the axial skeleton. The synthetic glucocorticoid prescription drug prednisone is a main candidate after prolonged intake. Bisphosphonates are beneficial in reducing the risk of vertebral fractures. [1] Some professional guidelines recommend prophylactic calcium and vitamin D supplementation in patients who take the equivalent of more than 30 mg hydrocortisone ( mg of prednisolone), especially when this is in excess of three months. [2] [3] The use of thiazide diuretics, and gonadal hormone replacement has also been recommended, with the use of calcitonin, bisphosphonates, sodium fluoride or anabolic steroids also suggested in refractory cases. [4] Alternate day use may not prevent this complication. [5]

1. Discontinue steroids—In the acute form of IOP elevation from steroids, discontinuing steroids can cause the IOP to normalize in days. In the chronic form, elevation of IOP can last one to four weeks. 26 In a small subset of patients, the IOP may remain chronically elevated despite discontinuation of steroids. In one series, % of eyes converted to glaucoma. Interestingly, all of these patients had a family history of The duration of steroid treatment seems to play a role as well. In one series, the IOP remained elevated in patients where the steroid was used for more than four years. 28 2. Removal of depot steroids—One can cause a decrease in IOP by excising depot ,29,30 For intravitreal steroids, vitrectomy can also be used to reduce 3. Glaucoma treatment—Treatment of steroid glaucoma includes the use of topical glaucoma medications, laser trabeculoplasty, filtering surgery, glaucoma drainage implant surgery, or one of the other means of treatment of primary open angle glaucoma.

Physiological effects of glucocorticoids include the inhibition of protein synthesis and the increase in catabolic processes in muscles. Consequently, a long-term intake of steroids in high doses causes myopathy. Myopathic effects of glucocorticoids are observed during systemic as well as inhallatory use. Most frequently, steroid myopathy manifests as the weakness and hypotrophy of lower limbs muscles, weakness of respiratory muscles, dysphonia. Prevention and treatment of steroid myopathy include limitation of indications for long-term usage of glucocorticoids, alternating regimens of treatment, adequate physical activity. The current data demonstrate the efficacy of vitamin D and amino acids mixtures in the prevention and treatment of steroid myopathy.

Steroid induced osteoporosis medscape

steroid induced osteoporosis medscape

Media:

steroid induced osteoporosis medscapesteroid induced osteoporosis medscapesteroid induced osteoporosis medscapesteroid induced osteoporosis medscapesteroid induced osteoporosis medscape